Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Brownsville, TX

June 22, 2011Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 22, 2011, 2:23 PM CDT for Cameron County, Willacy County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2011, 2:23 PM CDT (19:23 UTC)
Expired
Jun 22, 2011, 3:00 PM CDT
In force
37 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 57 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3828 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS54 KBRO 221923
SVRBRO
TXC061-489-222000-
/O.NEW.KBRO.SV.W.0017.110622T1923Z-110622T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
223 PM CDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  SOUTHERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 300 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS OF 60  
  TO 70 MPH WINDS...8 MILES NORTHWEST OF HARLINGEN VALLEY            
  AIRPORT...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMBES.
  SEBASTIAN.
  LYFORD.

A WIND GUST OF 66 MPH HAS ALREADY BEEN REPORTED WITH THIS STORM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2650 9786 2646 9746 2609 9768 2614 9786
TIME...MOT...LOC 1921Z 188DEG 7KT 2629 9776

$$

67
1 follow-up statement
731 
WWUS54 KBRO 221939
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
239 PM CDT WED JUN 22 2011

TXC061-489-222000-
/O.CON.KBRO.SV.W.0017.000000T0000Z-110622T2000Z/
CAMERON-WILLACY-
239 PM CDT WED JUN 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL WILLACY AND NORTHWESTERN CAMERON COUNTIES...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMBES.
  SEBASTIAN.
  LYFORD.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2650 9786 2646 9746 2609 9768 2614 9786
TIME...MOT...LOC 1939Z 188DEG 7KT 2632 9775

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:44 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 22, 1:44 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
144 PM CDT WED JUN 22 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...OUTFLOW BOUNDARY
MOVING DOWN FROM THE NORTH LAST NIGHT ENDED UP CAUSING A BIT OF
RUCKUS THIS MORNING...PROVIDING A FOCUS FOR SHOWERS AND TSTORMS
ACROSS THE NORTH AND WEST SECTIONS OF DEEP SOUTH TEXAS. SOME
STORMS WERE A BIT STRONGER...WITH EMBEDDED SMALL HAIL
POSSIBLE...AND SOME RESULTED IN PERIODS OF MODERATE TO HEAVY
RAINFALL DUE TO SLOWER MOVEMENT AND DEEP MOISTURE...BUT SEVERE WAS
NOT IN THE CARDS AS OF YET...AND HEAVIER RAINS SEEMED SHY OF ANY
SERIOUS LOCAL FLOODING. WILL SEE A CONTINUATION OF ACTIVITY
THROUGH THIS EVENING AS MOISTURE FLOWS UP FROM THE SOUTH AND
REENERGIZES CONVECTION THIS AFTERNOON IN THE LOWER VALLEY.
GUIDANCE SUGGESTS THAT TROPICAL MOISTURE WILL CONTINUE TO TAKE
ADVANTAGE OF THE WEAKNESS IN THE RIDGE ALOFT AND MOVE UP ON
ANTICYCLONIC FLOW AROUND GULF HIGH PRESSURE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...THE MID LEVEL RIDGE IS
EXPECTED TO BEGIN TO BUILD BACK OVER THE REGION AS WE MOVE INTO
FRIDAY AND ESPECIALLY INTO THE WEEKEND. THE AREA WILL BEGIN TO DRY
BACK OUT AS A RESULT. FRIDAY WILL BRING SOME LINGERING RAIN
CHANCES...PRIMARILY FOR THE GULF WATERS AND COASTAL COUNTIES.
HOWEVER...ANY ACTIVITY WILL BE RATHER ISOLATED AND LIKELY OCCUR
DURING THE PEAK HEATING OF THE DAY. DRY CONDITIONS SHOULD RETURN
TO THE AREA BY THE WEEKEND AND INTO EARLY NEXT WEEK. THE AREA WILL
SEE A SURFACE HIGH SET UP OVER THE EASTERN GULF OF MEXICO WITH AN
AREA OF LOW PRESSURE OVER THE PLAINS STATES...WHICH WILL KEEP
SOUTHEASTERLY WINDS OVER DEEP SOUTH TEXAS THROUGH AT LEAST EARLY
NEXT WEEK.

TEMPERATURES WILL BEGIN TO WARM BACK ABOVE NORMAL AS THE MID LEVEL
RIDGE BUILDS OVER THE AREA.  HIGH TEMPERATURES ARE EXPECTED TO REACH
BY THE WEEKEND INTO THE MID 90S TOWARD THE COAST TO AROUND OR
SLIGHTLY ABOVE THE CENTURY MARK TOWARD THE UPPER VALLEY. LOW
TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO POSSIBLY ONLY
UPPER 70S EACH NIGHT THROUGH THE EXTENDED PORTION OF THE FORECAST AS
WELL. WITH WARM TEMPERATURES PERSISTING OVER THE AREA...COMBINED
WITH HIGH ENOUGH RELATIVE HUMIDITIES...THE HEAT INDICES WILL
CONTINUE TO AVERAGE FROM 100 TO 110 DEGREES IN THE PEAK OF THE
AFTERNOON EACH DAY THROUGH THE EXTENDED.

A COUPLE OF THE MODELS HINT AT THE POSSIBILITY OF ANOTHER AREA OF
LOW PRESSURE MOVING INTO THE WESTERN GULF OF MEXICO SOMETIME DURING
THE MIDDLE OF NEXT WEEK. THIS COULD BRING ANOTHER SHOT AT RAIN TO
PORTIONS OF DEEP SOUTH TEXAS IF IT PANS OUT. HOWEVER...FOR NOW HAVE
KEPT A DRY FORECAST TO WAIT FOR MORE MODEL RUNS AND TO SEE SOME
RUN TO RUN CONSISTENCY.

&&

.MARINE...TONIGHT THROUGH THURSDAY NIGHT...LIGHT SOUTHEAST WINDS
PREVAIL OFFSHORE AT BUOY 020 WITH SEAS STILL RUNNING AROUND SIX
FEET DUE TO SWELLS. WINDS WILL REMAIN MODERATE IN THE SHORT TERM
WHILE SEAS WILL SLOWLY DIMINISH. TROPICAL SHOWER AND THUNDERSTORM
ACTIVITY SHOULD CONTINUE TO SOME EXTENT THROUGH THURSDAY NIGHT
WITH SCATTERED CELLS MOVING UP FROM THE SOUTH AT A MODERATE CLIP
OF 10 TO 20 MPH. GUSTY WINDS AND HIGHER SEAS WILL EXIST NEAR ANY
STORMS. BRIEF PERIODS OF HEAVY RAINFALL MAY ALSO OCCUR IN STRONGER
STORMS.

FRIDAY THROUGH TUESDAY...A RIDGE OF HIGH PRESSURE WILL BEGIN TO
BUILD BACK OVER THE LOWER TEXAS COASTAL WATERS FOR FRIDAY AND MOVING
INTO THE WEEKEND.  WHILE THERE WILL CONTINUE TO BE SOME SMALL
CHANCES OF LINGERING SHOWERS ON FRIDAY...THIS HIGH PRESSURE WILL
ALLOW FOR DRY CONDITIONS TO RETURN FOR THE WEEKEND AND INTO EARLY
NEXT WEEK. WINDS AND SEAS ARE EXPECTED TO BE LOW TO MODERATE THROUGH
THIS TIME PERIOD AS THE PRESSURE GRADIENT WILL CONTINUE TO WEAKEN
SOMEWHAT OVER THE AREA THE NEXT FEW DAYS. WINDS EACH DAY SHOULD
AVERAGE AROUND 10 TO 15 KNOTS...WITH A FEW PERIODS OF POSSIBLE SCEC
CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK. SEAS WILL GENERALLY
REMAIN IN THE MODERATE RANGE WITH AN AVERAGE OF 4 TO 6 FEET EXPECTED
FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  90  77  91 /  30  20  20  20
BROWNSVILLE          77  92  76  93 /  30  20  20  20
HARLINGEN            76  92  75  94 /  30  20  20  20
MCALLEN              78  95  77  97 /  20  20  20  20
RIO GRANDE CITY      77  97  76 100 /  20  20  10  10
SOUTH PADRE ISLAND   80  87  79  89 /  30  30  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/67
Hazardous weather outlook, Jun 22, 5:32 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
532 AM CDT WED JUN 22 2011

TXZ248>257-231100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
532 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
AREA. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THERE IS A HIGH RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

ELEVATED HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL BE POSSIBLE
THIS AFTERNOON. HOWEVER...THE DEVELOPMENT OF RAINFALL IN THE AREA
WILL ALLOW TEMPERATURES AND HEAT INDICES TO COOL TEMPORARILY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY ACROSS
THE AREA. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

AN ELEVATED RISK FOR RIP CURRENTS WILL BE POSSIBLE THROUGH THE END
OF THE WEEK INTO THE WEEKEND AT THE LOCAL BEACHES.

ELEVATED HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL BE
POSSIBLE BEGINNING FRIDAY AND LINGERING THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
532 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
LOWER TEXAS COASTAL WATERS. A FEW STORMS MAY BECOME STRONG ENOUGH
TO PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY ACROSS
THE LOWER TEXAS COASTAL WATERS. A FEW STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 9:05 AM CDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
905 AM CDT WED JUN 22 2011

TXZ248-221445-
ZAPATA-
905 AM CDT WED JUN 22 2011

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF ZAPATA
COUNTY...

THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT LAS PALMAS...FALCON
SHORES AND ZAPATA...UNTIL 945 AM CDT. GUSTY WINDS 40 TO 50 MPH MAY
CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND
WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

67
Special weather statement, Jun 22, 1:29 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
129 PM CDT WED JUN 22 2011

TXZ250-251-253>257-222030-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...MCALLEN...
EDINBURG...PHARR...MISSION...WESLACO...RAYMONDVILLE...
BROWNSVILLE...HARLINGEN...PORT MANSFIELD...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
129 PM CDT WED JUN 22 2011

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON ACROSS EASTERN SECTIONS
OF DEEP SOUTH TEXAS...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHWARD
OVER THE EASTERN HALF OF DEEP SOUTH TEXAS. DEEP MOISTURE AND
SUFFICIENT TURNING OF THE WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE MAY LEAD TO THE DEVELOPMENT OF FUNNEL CLOUDS WITH SOME
OF THIS ACTIVITY.

ANY FUNNEL CLOUDS WHICH  DEVELOP WILL NOT LAST VERY LONG AND
ARE NOT EXPECTED TO REACH THE GROUND. IF A FUNNEL CLOUD IS
SPOTTED...SEEK SAFETY IN A SECURE BUILDING AWAY FROM WINDOWS.

STAY TUNED FOR FURTHER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE.

54
Local storm report, Jun 22, 2:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
217 PM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     HARLINGEN               26.20N  97.69W
06/22/2011  M66 MPH          CAMERON            TX   ASOS

            ASOS PLATFORM AT VALLEY INTERNATIONAL AIRPORT IN
            HARLINGEN MEASURED 66 MPH WIND GUST. CONFIRMED BY
            AIRPORT TOWER PERSONNEL.

&&

EVENT NUMBER BRO1100024

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:44 PM CDTSmall Craft AdvisoryBRO7 hr
Jun 22, 2:46 PM CDTAreal Flood AdvisoryBROCameron, Kenedy, Willacy59 min
Jun 22, 2:49 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo56 min
Jun 22, 2:55 PM CDTSevere Thunderstorm WarningBROCameron50 min
Jun 22, 3:41 PM CDTAreal Flood AdvisoryBROCameron, Kenedy, Willacy64 min
Jun 22, 3:44 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo61 min
Jun 22, 3:59 PM CDTSpecial Marine WarningBRO61 min
Jun 22, 4:20 PM CDTSpecial Marine WarningBRO22 min
Jun 22, 4:54 PM CDTSpecial Marine WarningBRO66 min
Jun 22, 5:46 PM CDTSpecial Marine WarningBRO59 min
Jun 22, 6:43 PM CDTSevere Thunderstorm WarningBROCameron47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.